Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:682   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
CASE REPORT  
Year : 2014  |  Volume : 7  |  Issue : 2  |  Page : 124-125
Parkinsonism as late sequela of organophosphate intoxication


1 Department of Neurology, School of medicine, Catholic University of Daegu, Daegu, Korea
2 Department of Radiology, School of medicine, Catholic University of Daegu, Daegu, Korea

Click here for correspondence address and email

Date of Submission16-Jul-2013
Date of Acceptance17-Sep-2013
Date of Web Publication16-Apr-2014
 

   Abstract 

Delayed morphologic and metabolic change of organophosphate intoxication is rarely reported than those of acute episode. The patient was a 52-year-old woman who had a history of acute organophosphate intoxication, which paralyzed her for one week when she was 25 years old. She recovered slowly to near normal after one year. After 22 years of the acute episode, tremor developed in 2007 followed by bradykinesia, rigidity, and postural instabilities. Brain MRI showed linear atrophy in bilateral striatal area and multiple cysts in anterior caudate nucleus. F-18 fluorodeoxyglucose positron emission tomography revealed multiple hypometabolic areas in bilateral striatum, cerebellar hemisphere, and occipital area.

Keywords: Cerebellum, F-18 positron-emission tomography, metabolism, organophsphate, parkinsonism, striatum

How to cite this article:
Kwon OD, Kim HK. Parkinsonism as late sequela of organophosphate intoxication. J Emerg Trauma Shock 2014;7:124-5

How to cite this URL:
Kwon OD, Kim HK. Parkinsonism as late sequela of organophosphate intoxication. J Emerg Trauma Shock [serial online] 2014 [cited 2020 Jul 12];7:124-5. Available from: http://www.onlinejets.org/text.asp?2014/7/2/124/130884



   Introduction Top


Acute organophosphate intoxication causes acute cholinergic crisis. Morphologic changes and parkinsonism due to acute stage of organophosphate intoxication are well known and usually develop within one month. [1] However, delayed morphologic and metabolic change of organophosphate intoxication is rarely reported. Until now, there is a report revealing decreased glucose metabolism in visual cortex as a late sequela of organophosphate intoxication. [2] Here, we report a patient with parkinsonism which developed decades after acute organophosphate intoxication.


   Case Report Top


The patient was a 52-year-old woman seen in 2012. There is no family history of Parkinson's disease or tremor. She had a history of acute organophosphate intoxication in 1985, when she was 25 years old, which paralyzed her for one week. She recovered slowly to near normal after one year of the episode. She had no movement problems until 2007, 47 years old, when she developed tremor at rest and at action. Her gait also was troublesome and became slurred. At the first visit of our clinic, her vital sign was stable. Neurological examination showed symmetric resting tremor and postural tremor, as well as bradykinesia, mild rigidity, and postural instabilities. Her Unified Parkinson's Disease Rating Scale motor score was 31 and modified Hoehn and Yahr scale was 2.5. Her cognition was fair and not demented. Brain magnetic resonance imaging (MRI) showed linear atrophy in the bilateral striatal area and multiple cysts in the anterior caudate nucleus [Figure 1]. An F-18 fluorodeoxyglucose positron emission tomography (FDG-PET) was also performed which revealed multiple hypometabolic areas in bilateral cerebellar hemisphere and bilateral striatum [Figure 2]. Genetic tests for spinocerebellar ataxia 1, 2, 3, 4, 6, 8 was normal. Levodopa therapy resulted in just modest improvement.
Figure 1: Brain magnetic resonance imaging shows cystic lesion in the anterior caudate nucleus and linear atrophy of the external capsule (a and c), and minimal atrophy of both the cerebellar hemispheres (b and d)

Click here to view
Figure 2: Brain F-18 fluorodeoxyglucose positron emission tomography on the level of striatum (a) and cerebellar peduncle (b) shows hypometabolic areas in anterior striatum and both cerebellums

Click here to view



   Discussion Top


In this case, the patient developed Parkinsonism after 22 years of acute organophosphate intoxication. The patient exhibited the cardinal signs of Parkinson disease. Previous case report indicates that organophosphate exposure may be a risk of Parkinson disease. [1] However, there was no report of Parkinson's disease developed after years of normal living recovered from acute organophosphate intoxication.

Exposure to organophosphate agents may make morphologic changes in brain areas in acute stage. [3] Mechanism of action of organophosphate is irreversible inhibition of acetylcholinesterase, which is seen in nicotinic and muscarinic receptors in nerve, muscle, and gray matter of the brain. Decrease in plasma cholinesterase results in a decrease of cholinesterase activity in the central, parasympathetic, and sympathetic nervous system. [4] As we know, organophosphate binds irreversibly resulting in accumulation of acetylcholine at the neuronal endplate. [4]

Brain MRI of the patient showed multiple cystic change of striatal area, head of caudate nucleus is dominant and linear cystic change in outer putaminal area. There is no other report of such lesions associated with organophosphate intoxication in adults. This cystic change may represent the main area of acetylcholine receptor distribution in basal ganglia. The explosive cholinergic stimulation may cause cell loss of this area which developed such cystic lesion. Until now, there is a previous report of Parkinsonism and cystic lesion of basal ganglia. In that report, the 68-year-old man showed similar cystic lesion in the striatal area on brain MRI as our case. [5] However, the cystic lesion developed before the acute organophosphate intoxication of the patient and the authors concluded that the cystic lesion was from perinatal brain circulatory failure. We recognized that the lesions of that report are symmetrical in both cerebral hemispheres and the lesions are not matching on any intracerebral artery territory. The patient also had a long history of depression before the development of Parkinsonism, due to which we assumed the cause of cystic lesion is not perinatal circulatory failure but organophosphate intoxication. The hypometabolic area in the basal ganglia on FDG-PET is matching with the cystic lesions on MRI. In addition to the basal ganglia lesion, both cerebellums also showed prominent hypometabolic area in contrast to minimal morphologic changes. This may be explained by the effect of dopaminergic, excitatory, nigrostriatal pathway which may aggravate tissue injury in striatum. The cerebellum may have had more slow metabolic changes due to inhibitory cerebellar cortical loop utilizing gamma-aminobutyric acid. [6]

The reason why Parkinsonism developed after long time of normal activities of daily living is unclear. Retrograde and wallerian axonal degeneration of nigrostriatal pathway could be first explanation and reduced dopamine production of substantia nigra associated with aging process could be the second explanation. Development of idiopathic Parkinson's disease apart from the organophosphate intoxication has little possibility because of the symmetrical symptoms, MRI and FDG-PET finding, and modest therapeutic effect by levodopa. In conclusion, when we manage patient with acute organophosphate intoxication, we need to consider the long-term sequelae after years.

 
   References Top

1.Bhatt MH, Elias MA, Mankodi AK. Acute and reversible parkinsonism due to organophosphate pesticide intoxication: Five cases. Neurology 1999;52:1467-71.   Back to cited text no. 1
    
2.Huang ZJ, Di Cristo G, Ango F. Development of GABA innervation in the cerebral and cerebellar cortices. Nat Rev Neurosci 2007; 8:673-86.  Back to cited text no. 2
    
3.Kim YB, Hur GH, Shin S, Sok DE, Kang JK, Lee YS. Organophosphate-induced brain injuries: Delayed apoptosis mediated by nitric oxide. Environ Toxicol Pharmacol 1999;7:147-52.   Back to cited text no. 3
    
4.Norimoto K, Kiuchi K, Morikawa M, Inoue Y, Kosaka J, Inoue M, et al. Parkinsonism with multiple cysts in the bilateral striata. Psychogeriatrics 2011;11:166-70.   Back to cited text no. 4
    
5.Senanayake N, Karalliedde L. Neurotoxic effects of organophosphorus insecticides. an intermediate syndrome. N Engl J Med 1987;316:761-3.   Back to cited text no. 5
[PUBMED]    
6.Wang AG, Liu RS, Liu JH, Teng MM, Yen MY. Positron emission tomography scan in cortical visual loss in patients with organophosphate intoxication. Ophthalmology 1999;106:1287-91.  Back to cited text no. 6
    

Top
Correspondence Address:
Oh Dae Kwon
Department of Neurology, School of medicine, Catholic University of Daegu, Daegu
Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.130884

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed2253    
    Printed84    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal